`a`
Mathematical Biosciences and Engineering (MBE)
 

A partial differential equation model of metastasized prostatic cancer

Pages: 591 - 608, Volume 10, Issue 3, June 2013      doi:10.3934/mbe.2013.10.591

 
       Abstract        References        Full Text (7367.7K)       Related Articles       

Avner Friedman - Department of Mathematics, Ohio State University, Columbus, OH 43210, United States (email)
Harsh Vardhan Jain - Department of Mathematics, Florida State University, Tallahassee, FL 32308, United States (email)

Abstract: Biochemically failing metastatic prostate cancer is typically treated with androgen ablation. However, due to the emergence of castration-resistant cells that can survive in low androgen concentrations, such therapy eventually fails. Here, we develop a partial differential equation model of the growth and response to treatment of prostate cancer that has metastasized to the bone. Existence and uniqueness results are derived for the resulting free boundary problem. In particular, existence and uniqueness of solutions for all time are proven for the radially symmetric case. Finally, numerical simulations of a tumor growing in 2-dimensions with radial symmetry are carried in order to evaluate the therapeutic potential of different treatment strategies. These simulations are able to reproduce a variety of clinically observed responses to treatment, and suggest treatment strategies that may result in tumor remission, underscoring our model's potential to make a significant contribution in the field of prostate cancer therapeutics.

Keywords:  Androgen ablation, free boundary problem, mathematical model, prostate cancer, PSA.
Mathematics Subject Classification:  Primary: 92C40, 92C50; Secondary: 37N25.

Received: October 2012;      Accepted: December 2012;      Available Online: April 2013.

 References